Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Pittsburgh, PA

June 30, 2005Marion County, Wetzel County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 30, 2005, 3:37 PM EDT for Marion County, Wetzel County, West Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2005, 3:37 PM EDT (19:37 UTC)
Expired
Jun 30, 2005, 4:30 PM EDT
In force
53 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

Counties Marion County, WV, Wetzel County, WV

The radar

The Pittsburgh radar (KPBZ), 110 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:20 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 301937
SVRPBZ
WVC049-103-302030-
/O.NEW.KPBZ.SV.W.0113.050630T1937Z-050630T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
337 PM EDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN WEST VIRGINIA
  WETZEL COUNTY IN WEST VIRGINIA

* UNTIL 430 PM EDT

* AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR
  KNOB FORK...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EARNSHAW...
  CURTISVILLE...
  METZ...
  GRANGEVILLE...
  MANNINGTON...
  FESTUS...
  FARMINGTON...

<<CALL TO ACTION>>BE ESPECIALLY ALERT FOR EXTREME RAINFALL WHICH
COULD CAUSE RAPID FLOODING OF LOW-LYING AREAS AND SMALL STREAMS AND
CREEKS. DO NOT DRIVE THROUGH ANY FLOODED ROADWAY.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772. WHEN YOU CAN DO
SO SAFELY.

LAT...LON 3973 8057 3958 8069 3926 8012 3944 7999

$$
1 follow-up statement
000 
WWUS51 KPBZ 302001
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
401 PM EDT THU JUN 30 2005

WVC049-103-302030-
/O.CON.KPBZ.SV.W.0113.000000T0000Z-050630T2030Z/
WETZEL WV-MARION WV-
401 PM EDT THU JUN 30 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR
MARION AND WETZEL COUNTIES...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND 
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS LOCATED NEAR COBURN...AND 
MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  METZ...
  CURTISVILLE...
  SATTERFIELD...
  CONDIT...
  LOGANSPORT...
  DEEP VALLEY...
  MANNINGTON...

LAT...LON 3967 8065 3959 8069 3948 8039 3959 8028

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:02 PM EDT, 35 minutes earlier.

Area forecast discussion, Jun 30, 3:02 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
302 PM EDT THU JUN 30 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
LINE TSTMS ASSOCIATED WITH PERSISTANT MCS WILL MOVE ACROSS FORECAST
AREA DURING LATE AFTERNOON AND EVENING WITH POSSIBLE SEVERE
THUNDERSTORMS. EXPECT ACTIVITY TO DIMINISH OVERNIGHT.  COLD FRONT
APPROACHES AREA TOMORROW.  FRONT EXPECTED TO MOVE SLOWLY ACROSS CWA
TOMORROW WITH ASSOCIATED TSTMS.  LEE SIDE TROF DEVELOPS EAST OF
APPALACHIANS TOMORROW AND MAY TAKE SOME OF THE PUNCH OUT OF FRONT AS
IT MOVES ACROSS CWA TOMORROW.

TEMPS REMAIN QUITE WARM OVERNIGHT WITH LOWS IN THE UPPER 60S TO
LOWER 70S.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN EASTERN PORTION
OF FORECAST AREA FRIDAY EVENING AS COLD FRONT MOVES AWAY. HIGH
PRESSURE WILL MOVE EASTWARD ACROSS UPPER OHIO VALLEY REGION SATURDAY
AND SUNDAY...THEN OFF THE MID ATLANTIC COAST MONDAY. FORECAST WILL
BE DRY FOR THE INDEPENDENCE DAY WEEKEND.

NEXT CHANCE OF PRECIPITATION WILL BE FROM LATE TUESDAY THROUGH
THURSDAY AS COLD FRONT PUSHES SLOWLY SOUTHWARD THROUGH REGION.

&&

.AVIATION...
GENERALLY VFR CONDITIONS OUTSIDE OF TSTMS. FIRST LINE OF TSTMS MOVES
ACROSS REGION BY 8 PM THIS EVENING.  EXPECT SECOND ROUND OF
SHOWERS/THUNDERSTORMS TO MOVE INTO REGION AROUND 15Z FRIDAY AND MOVE
SLOWLY ACCROSS CWA WITH BRIEF IFR CEILINGS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 30, 9:27 AM EDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
927 AM EDT THU JUN 30 2005

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001-002-010907-
BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-
GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-
MERCER PA-MONROE OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
927 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...AND THE PANHANDLE OF NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING IN EAST CENTRAL OHIO...AND PORTIONS OF THE NORTHERN
WEST VIRGINIA PANHANDLE AND NORTHWEST PENNSYLVANIA. THE PRIMARY
THREAT IS FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON. THE
MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

MDZ001-PAZ008-009-014>016-021>023-029>032-WVZ003-004-012-021>023-041-
010907-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-CLARION PA-FAYETTE PA-FOREST PA-
GARRETT MD-GREENE PA-INDIANA PA-JEFFERSON PA-MARION WV-MARSHALL WV-
MONONGALIA WV-OHIO WV-PRESTON WV-TUCKER WV-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
927 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA...
PARTS OF NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SOME ISOLATED
THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT BUT THE
STORMS ARE EXPECTED TO STAY BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON. THE
MAIN SEVERE WEATHER THREAT FROM THE STORMS WILL BE DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 30, 9:41 AM EDT, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
941 AM EDT THU JUN 30 2005

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001-002-301545-
BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-
GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-
MERCER PA-MONROE OH-MUSKINGUM OH-NOBLE OH-TUSCARAWAS OH-
941 AM EDT THU JUN 30 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING IN EAST CENTRAL OHIO...AND PORTIONS OF THE NORTHERN
WEST VIRGINIA PANHANDLE AND NORTHWEST PENNSYLVANIA. THE PRIMARY
THREAT IS FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
Special weather statement, Jun 30, 12:46 PM EDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1246 PM EDT THU JUN 30 2005

OHZ039>041-048>050-057>059-068-069-PAZ007-013-020-WVZ001>004-302100-
BEAVER PA-BELMONT OH-BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-
GUERNSEY OH-HANCOCK WV-HARRISON OH-JEFFERSON OH-LAWRENCE PA-
MARSHALL WV-MERCER PA-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-
TUSCARAWAS OH-
1246 PM EDT THU JUN 30 2005

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT THURSDAY
AFTERNOON
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

BEAVER           LAWRENCE         MERCER

IN WEST VIRGINIA...

BROOKE           HANCOCK          MARSHALL         OHIO

IN OHIO...

BELMONT          CARROLL          COLUMBIANA       COSHOCTON
GUERNSEY         HARRISON         JEFFERSON        MONROE
MUSKINGUM        NOBLE            TUSCARAWAS

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...
PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

TO REPORT LARGE HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE CALL TOLL FREE. 1-877-633-6772.
Special weather statement, Jun 30, 2:30 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
230 PM EDT THU JUN 30 2005

OHZ048-057-301915-
COSHOCTON OH-MUSKINGUM OH-
230 PM EDT THU JUN 30 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COSHOCTON AND MUSKINGUM...

AT 228 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 22 MILES
NORTHWEST OF NEW GUILFORD TO 15 MILES WEST OF EAST FULTONHAM....
MOVING EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ADAMSVILLE...BLISSFIELD...BLUE ROCK STATE PARK...BRIDGEVILLE...
  CANNELVILLE...CHANDLERSVILLE...CONESVILLE...COOPERDALE...
  COSHOCTON...DILLON STATE PARK...DRAKE...DUNCAN FALLS...EAST
  FULTONHAM...FERNCLIFF...HIGH HILL...LAYLAND...NELLIE...NEW
  CONCORD...NEW GUILFORD...NORWICH...OTSEGO...PHILO...RURALDALE...
  WARSAW...WEST LAFAYETTE AND ZANESVILLE

THESE THUNDERSTORMS MAY HAVE WIND GUSTS OVER 50 MPH AND HAIL THAT
MAY CAUSE DAMAGE. HEAVY RAIN CAN CAUSE PONDED ROADS. THERE IS ALSO
FREQUENT CLOUD TO GROUND LIGHTNING.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS
TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE
THE THUNDERSTORM APPROACHES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM EDT
THURSDAY AFTERNOON FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND
WEST VIRGINIA.
Special weather statement, Jun 30, 3:35 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT THU JUN 30 2005

PAZ021-302028-
ALLEGHENY PA-
335 PM EDT THU JUN 30 2005

...STRONG THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY...

NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY. THE
THEY WERE MOVING TOWARD THE EAST AT AROUND 10 MILES AN HOUR.

YOU SHOULD EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THESE
STORMS, AS WELL AS 1 TO 2 INCHES OF RAIN IN LESS THAN ONE HOUR.  THIS
MAY CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:11 PM EDTSevere Thunderstorm WarningPBZHancock34 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.